Alert archive / Alabama / Flash Flood Watches in 2015

Flash Flood Watch 4, NWS Birmingham, AL

December 25, 201523 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Dec 25, 2015, 4:24 AM CST for 23 counties in Alabama. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2015, 4:24 AM CST (10:24 UTC)
Expired
Dec 25, 2015, 9:00 PM CST
In force
17 hr
Issued by
NWS Birmingham, AL
Flood severity
None
All 23 counties

Bibb County, AL, Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WGUS64 KBMX 251024
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 AM CST FRI DEC 25 2015

...STORMY CONDITIONS CONTINUE ACROSS ACROSS CENTRAL ALABAMA...

.AN UNUSUALLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS CENTRAL
ALABAMA TODAY. SEVERAL MORE AREAS OF SHOWERS AND THUNDERSTORMS ARE
LIKELY TO MOVE ACROSS THE STATE TODAY...ESPECIALLY THE NORTH HALF.
THESE STORMS WILL CONTAIN HEAVY RAIN...CAPABLE OF PRODUCING FLASH
FLOODING.

ALZ011>015-017>029-034>038-251830-
/O.NEW.KBMX.FF.A.0004.151225T1024Z-151226T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE
424 AM CST FRI DEC 25 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...EAST 
  CENTRAL ALABAMA...NORTHEAST ALABAMA...NORTHWEST ALABAMA AND 
  WEST CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL ALABAMA...BIBB...BLOUNT...CHILTON...COOSA... 
  JEFFERSON...SHELBY...ST. CLAIR...TALLADEGA AND WALKER. IN EAST 
  CENTRAL ALABAMA...CALHOUN...CHAMBERS...CLAY...CLEBURNE... 
  RANDOLPH AND TALLAPOOSA. IN NORTHEAST ALABAMA...CHEROKEE AND 
  ETOWAH. IN NORTHWEST ALABAMA...MARION AND WINSTON. IN WEST 
  CENTRAL ALABAMA...FAYETTE...LAMAR...PICKENS AND TUSCALOOSA. 

* THROUGH THIS AFTERNOON

* NUMEROUS THUNDERSTORMS WITH HEAVY RAIN WILL LIKELY MOVE ACROSS
  THE AREA TODAY. AREAS THAT EXPERIENCE SEVERAL STORMS OVER A
  SHORT TIME WILL BE SUSCEPTIBLE TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
086 
WGUS64 KBMX 251924
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CST FRI DEC 25 2015

...STORMY CONDITIONS CONTINUE ACROSS ACROSS CENTRAL ALABAMA...

.AN UNUSUALLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS CENTRAL
ALABAMA. SEVERAL MORE AREAS OF SHOWERS AND THUNDERSTORMS ARE
LIKELY TO MOVE ACROSS THE STATE INTO THE EVENING HOURS...ESPECIALLY
WEST AND NORTH. THESE STORMS WILL CONTAIN VERY HEAVY
RAIN...CAPABLE OF PRODUCING FLASH FLOODING.

ALZ028-029-035>038-252030-
/O.CAN.KBMX.FF.A.0004.000000T0000Z-151226T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...ASHLAND...ROANOKE...CLANTON...
ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...
LAFAYETTE
124 PM CST FRI DEC 25 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA AND EAST
CENTRAL ALABAMA HAS BEEN CANCELLED. THE HEAVIEST RAIN WILL REMAIN
NORTH OF WEST OF THIS AREA.

$$

ALZ011>015-017>027-034-260300-
/O.EXT.KBMX.FF.A.0004.000000T0000Z-151226T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-BIBB-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...CENTREVILLE
124 PM CST FRI DEC 25 2015

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF CENTRAL ALABAMA...EAST CENTRAL ALABAMA...NORTHEAST 
  ALABAMA...NORTHWEST ALABAMA AND WEST CENTRAL ALABAMA... 
  INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...BIBB... 
  BLOUNT...JEFFERSON...SHELBY...ST. CLAIR...TALLADEGA AND 
  WALKER. IN EAST CENTRAL ALABAMA...CALHOUN AND CLEBURNE. IN 
  NORTHEAST ALABAMA...CHEROKEE AND ETOWAH. IN NORTHWEST 
  ALABAMA...MARION AND WINSTON. IN WEST CENTRAL ALABAMA... 
  FAYETTE...LAMAR...PICKENS AND TUSCALOOSA. 

* UNTIL 9 PM CST THIS EVENING

* NUMEROUS THUNDERSTORMS WITH HEAVY RAIN WILL LIKELY MOVE ACROSS
  THE AREA INTO THE EVENING HOURS. AREAS THAT EXPERIENCE SEVERAL
  STORMS OVER A SHORT TIME WILL BE SUSCEPTIBLE TO FLASH FLOODING.
  LOCALIZED RAIN AMOUNTS OF 6 INCHES OR MORE ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Dec 25, 3:54 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 25, 3:54 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 AM CST FRI DEC 25 2015

.DISCUSSION...

WE WILL REMAIN DEEP INTO THE WARM SECTOR FOR SEVERAL MORE
DAYS...WHICH MEANS SEVERAL MORE DAYS (AT LEAST) OF STORMY AND MILD
CONDITIONS ACROSS CENTRAL ALABAMA. THERE WILL OBVIOUSLY BE PLENTY
OF MOISTURE...INSTABILITY...AND LIFT AVAILABLE FOR THUNDERSTORMS
TODAY...ESPECIALLY IN THE NORTHERN HALF OF THE STATE. MODELS ARE
QUITE INSISTENT THAT AXIS OF HIGHEST THUNDERSTORM COVERAGE WILL
SHIFT NORTHWARD THIS MORNING. THAT WOULD BE GOOD NEWS FOR THE
WATER LOGGED SOUTHERN COUNTIES. LETS JUST HOPE THAT THAT HEAVY
RAIN BAND DOES CONTINUE TO MOVE NORTH...SO THE NORTHERN AREAS DONT
END UP IN A SIMILAR SITUATION.

BIG UPPER LEVEL LOW IS STILL FORECAST TO DIG INTO THE WEST COAST
STATES AND FOUR CORNERS AREA TODAY AND TOMORROW...AND THEN ROLL
EASTWARD SUNDAY AND MONDAY. COMPLEX SURFACE PATTERN DEVELOPS IN
RESPONSE TO THE APPROACHING UPPER LEVEL TROUGH...WITH A VERY WOUND
UP SURFACE LOW MOVING FROM WEST TEXAS TO THE GREAT LAKES...
TRAILING A COLD FRONT THAT WILL PUSH THROUGH HERE ON MONDAY. THE
FRONTAL PASSAGE IS A BIT FASTER THAN PREVIOUS MODEL RUNS...AND THE
ENDING OF THE PRECIPITATION ASSOCIATED WITH IT MAY COME EARLIER AS
WELL. WILL LOOK FOR SOME RUN TO RUN CONSISTENCY BEFORE TOTALLY
BUYING INTO A RAIN FREE MONDAY NIGHT/TUESDAY SCENARIO.

LOOKS LIKE WE MAY NOT GET INTO A SUBSTANTIALLY COLDER AIR MASS
UNTIL LATE NEXT WEEK...WHEN THE UPPER LEVEL PATTERN FINALLY
TRANSITIONS TO WESTERN RIDGE...EASTERN TROUGH CONFIGURATION.

/61/

&&

.AVIATION...
06Z TAF DISCUSSION.

CIGS ARE DROPPING ACROSS MOST OF THE AREA AND WILL DROP THE REST
OF THE WAY BY 8Z. THE MAIN LINE OF THUNDERSTORMS WILL BE IN
BETWEEN TAF SITS FOR THE NEXT SEVERAL HOURS AND TRIED TO TIME OUT
SOME TIME BUT IF THE NORTHWARD PROGRESSION STALLS THEN THE TIMING
WILL BE OFF. WILL NEED TO KEEP AN EYE ON FOG POTENTIAL SOUTH OF
THE CURRENT STORMS BY SUNRISE. CIGS WILL REMAIN IFR FOR A GOOD
PORTION OF THE DAY ACROSS THE NORTH AND MAY BRIEFLY LIFT TO MVFR
ACROSS THE SOUTH BUT OVERALL A GLOOMY DAY FOR AVIATION.

16

&&

.FIRE WEATHER...

THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  65  74  63  73 / 100  60  30  20  30
ANNISTON    75  66  75  64  74 / 100  40  20  20  30
BIRMINGHAM  75  69  76  65  75 / 100  50  30  30  30
TUSCALOOSA  76  68  77  67  76 /  80  50  30  30  30
CALERA      76  67  76  65  75 / 100  40  20  20  20
AUBURN      76  64  75  64  74 /  20  20  20  10  20
MONTGOMERY  79  65  79  63  78 /  20  20  20  20  20
TROY        79  66  79  63  77 /  20  20  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 24, 11:46 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 PM CST THU DEC 24 2015

ALZ011>015-017>050-260900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1146 PM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH THE OVERNIGHT.

AS A FRONTAL BOUNDARY SHIFTS SLOWLY NORTHWARD OVERNIGHT...THE
MORE IMMEDIATE THREAT REMAINS WIDESPREAD FLOODING ALONG AND SOUTH
OF A BILLINGSLEY TO WEDOWEE LINE. ADDITIONAL THUNDERSTORMS WITH
HEAVY RAIN WILL CONTINUE OVER MOSTLY SATURATED SOILS CAUSING THE
POTENTIAL FOR ADDITIONAL FLASH FLOODING.

AS THE LINE MOVES NORTHWARD...THERE COULD BE SOME MINOR FLOODING
ISSUES FOR THE REST OF THE AREAS ALONG AND SOUTH OF INTERSTATE 59.
THESE AREAS ARE NOT AS SATURATED AS THE SOUTHEASTERN COUNTIES AND
MAY BE ABLE TO HANDLE A LITTLE BIT MORE RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS THE MAIN LINE OF SHOWERS AND STORMS SLIDE NORTHWARD...THERE
WILL BE A CHANCE AT SEEING SOME ISOLATED FLOODING ALONG AND NORTH
OF A LINE FROM DEMOPOLIS TO HEFLIN LINE THROUGH THE DAY ON FRIDAY.
AGAIN THIS AREA IS NOT AS SATURATED AND MAY BE ABLE TO HANDLE MORE
RAIN...WITH MOST OF THE IMPACTS BEING MORE ISOLATED THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY AT TIMES THROUGH TONIGHT AND POSSIBLY AGAIN FOR FLOODING
ON FRIDAY.

In the hours before

Local storm report, Dec 25, 3:15 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      4 SSE SANTUCK           32.58N 86.09W
12/25/2015                   ELMORE             AL   PUBLIC

            OVER 6 INCHES OF FLOWING WATER ON THE ROAD AT TALLASSEE
            HIGHWAY AND HAYNES ROAD.

&&

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:03 PM CSTSpecial Weather StatementBMXSumter27 min
Dec 24, 8:31 PM CSTSpecial Weather StatementBMXGreene, Sumter29 min
Dec 24, 9:57 PM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Dec 25, 12:56 AM CSTAreal Flood WarningBMXBarbour, Bullock, Macon, Pike, Russell12 hr
Dec 25, 1:08 AM CSTFlash Flood WarningBMXChambers, Chilton, Coosa, Elmore, Lee, Tallapoosa6 hr
Dec 25, 1:15 AM CSTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Montgomery6 hr
Dec 25, 7:14 AM CSTAreal Flood WarningBMXChambers, Elmore, Lee, Montgomery, Tallapoosa2 hr
Dec 25, 7:21 AM CSTFlash Flood WarningBMXChilton, Shelby, Talladega3 hr
Dec 25, 7:40 AM CSTSpecial Weather StatementBMXMarion50 min
Dec 25, 7:48 AM CSTSevere Thunderstorm WarningBMXLamar, Marion, Winston42 min
Dec 25, 8:35 AM CSTSpecial Weather StatementBMXWinston40 min
Dec 25, 9:17 AM CSTAreal Flood AdvisoryBMXLamar, Marion, Winston3 hr
Dec 25, 9:40 AM CSTAreal Flood AdvisoryBMXWinston3 hr
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery11 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes8 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXDallas9 days
Dec 25, 10:30 AM CSTFlash Flood Warning EmergencyBMXMarion, Winston9 hr
Dec 25, 11:51 AM CSTAreal Flood AdvisoryBMXBlount3 hr
Dec 25, 12:36 PM CSTFlash Flood WarningBMXBlount3 hr
Dec 25, 12:43 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker3 hr
Dec 25, 2:28 PM CSTSpecial Weather StatementBMXCherokee, Etowah32 min
Dec 25, 2:50 PM CSTFlash Flood WarningBMXFayette, Lamar, Walker5 hr
Dec 25, 3:04 PM CSTAreal Flood AdvisoryBMXBlount, Cherokee, Etowah, Jefferson, St. Clair, Walker3 hr
Dec 25, 3:13 PM CSTSpecial Weather StatementBMXFayette47 min
Dec 25, 3:31 PM CSTSpecial Weather StatementBMXPerry44 min
Dec 25, 3:35 PM CSTTornado WarningBMXTuscaloosa25 min
Dec 25, 3:49 PM CSTFlash Flood WarningBMXBlount8 hr
Dec 25, 4:24 PM CSTTornado WarningBMXJefferson36 min
Dec 25, 4:28 PM CSTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker3 hr
Dec 25, 4:55 PM CSTTornado WarningBMXJefferson50 min
Dec 25, 5:25 PM CSTTornado WarningBMXBibb, Chilton21 min
Dec 25, 5:44 PM CSTFlash Flood WarningBMXFayette, Jefferson, Tuscaloosa, Walker3 hr

Nearby

Flash Flood Watches in Alabama, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.